Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 73, NWS Midland/Odessa, TX

September 1, 2006Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 1, 2006, 2:12 PM CDT for Jeff Davis County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2006, 2:12 PM CDT (19:12 UTC)
Expired
Sep 1, 2006, 6:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 214 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 3:40 PM CDTHEAVY RAIN 025 Nw Fort Davis, TXROCK SLIDES TRIGGERED BY HEAVY RAIN ON SH 118 BETWEEN THE DAVIS MOUNTAINS STATE PARK AND THE MCDONALD OBSERVATORY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 011913
FFWMAF
TXC243-012300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT FRI SEP 1 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 600 PM CDT

* AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF NORTHERN
  AND EASTERN JEFF DAVIS COUNTY. THE HEAVIEST RAINS WERE FALLING
  NORTH OF THE MCDONALD OBSERVATORY...AND ABOUT 10 MILES EAST
  OF FORT DAVIS. THE STORMS WERE MOVING SLOWLY NORTHEAST AT LESS
  THAN 10 MPH. 

* THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT 
  STATE HIGHWAY 17...STATE HIGHWAY 118...THE CITY OF FORT
  DAVIS...AND SURROUNDING LOW AND HILLY TERRAIN AREAS OF 
  JEFF DAVIS COUNTY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. THE HEAVY RAINS MAY TRIGGER ROCK 
AND MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER GROUND. 

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3109 10412 3071 10445 3041 10382 3067 10345

$$
1 follow-up statement
000 
WGUS74 KMAF 012054
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT FRI SEP 1 2006

TXC243-012300-
JEFF DAVIS-
354 PM CDT FRI SEP 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR JEFF 
DAVIS COUNTY...

AT 343 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY 
RAIN IN FORT DAVIS AND ALONG STATE HIGHWAY 118 NORTH OF FORT DAVIS. 
ALTHOUGH NO SIGNIFICANT FLOODING HAS YET BEEN REPORTED...ROCK SLIDES 
TRIGGERED BY THE VERY HEAVY RAIN HAVE BEEN REPORTED ALONG STATE 
HIGHWAY 118 BETWEEN THE DAVIS MOUNTAINS STATE PARK AND THE MCDONALD 
OBSERVATORY.

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN 
ACROSS MUCH OF JEFF DAVIS COUNTY. MOVEMENT IS TO THE EAST AT 5 TO 10 
MPH. 

EXCESSIVE RAINFALL WILL HAVE THE POTENTIAL TO CAUSE FLOODING OF 
ARROYOS AND DRAWS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY 
TRIGGER ADDITIONAL ROCK AND MUDSLIDES IN STEEP TERRAIN. 

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3109 10412 3071 10445 3041 10382 3067 10345

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:16 AM CDT, 11 hours 56 minutes earlier.

Area forecast discussion, Sep 1, 2:16 AM CDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 AM CDT FRI SEP 1 2006

.SHORT TERM...
MORNING WATER VAPOR IMAGERY INDICATED A CONTINUED INFLUX OF DEEP
LAYER SUBTROPICAL MOISTURE INTO WEST TEXAS...ENHANCED BY THE EASTERN
PACIFIC TROPICAL CYCLONE JOHN NEAR BAJA. A COLD FRONT LOCATED
ACROSS THE CENTRAL PLAINS THIS MORNING WILL BEGIN TO DIG SOUTHWARD
INTO WEST TEXAS LATER TODAY AND INTERACT WITH HIGH MOISTURE VALUES
IN PLACE WITH PRECIPITABLE WATER READINGS NEARLY 200 PERCENT OF
NORMAL. WATER VAPOR IMAGERY ALSO INDICATED A WEAK MID/UPPER LEVEL
DISTURBANCE ACROSS SOUTHERN NEW MEXICO...WHICH SHOULD PROVIDE EVEN
MORE SUPPORT FOR SCATTERED THUNDERSTORMS ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO TODAY AND TONIGHT.

THE FAVORED AREAS FOR CONVECTION TODAY AND TONIGHT ARE EXPECTED TO
BE ACROSS SOUTHEAST NEW MEXICO....THE PERMIAN BASIN...AND THE
MARFA PLATEAU/PRESIDIO VALLEY AREA...AS ENHANCED ASCENT ASSOCIATED
WITH THE PASSING DISTURBANCE ALOFT TAPS ABUNDANT MOISTURE STREAMING
NORTHWARD ACROSS THE RIO GRANDE INTO WEST TEXAS.  THE HIGH MOISTURE
CONTENT AND STEEP LAPSE RATES ALOFT SUGGEST LOCALLY HEAVY RAINS AND
STRONG GUSTY WINDS POSSIBLE WITH THE STRONGER STORMS THIS
AFTERNOON...WITH RAINFALL AMOUNTS UP TO ONE HALF INCH LIKELY IN
PLACES.

AS THE BAROCLINIC ZONE APPROACHES AND THE LOW LEVEL JET STRENGTHENS
TONIGHT...ANOTHER HALF INCH OR MORE OF RAINFALL IS POSSIBLE ACROSS
THE FORECAST AREA.  POSSIBLE ADDITIONAL HEAVY RAINS TONIGHT ACROSS
ALREADY SATURATED GROUNDS COULD LEAD EASILY TO FLASH FLOODING.
A FLASH FLOOD WATCH HAS BEEN POSTED FOR THIS WEEKEND...COMMENCING
TONIGHT AND EXTENDING INTO SUNDAY MORNING.

.LONG TERM...
SIGNIFICANT PRECIPITATION COVERAGE IS POSSIBLE THIS HOLIDAY WEEKEND.
A FLASH FLOOD WATCH WILL BE HOISTED WITH THIS FORECAST PACKAGE
BEGINNING FRIDAY EVENING AND ENDING SUNDAY MORNING.

NOTABLE FEATURES THIS MORNING AS PER MESOANALYSES CONTINUE TO BE
HURRICANE JOHN OFF THE SOUTHERN COAST OF BAJA MEXICO AND A POTENT
MID/UPPER TROUGH NOW CENTERED OVER SOUTHWESTERN SASKATCHEWAN. WHILE
THE OFFICIAL HURRICANE FORECAST TAKES JOHN OUT TO SEA ON A NORTH-
NORTHWEST TRACK...ANTICYCLONIC NORTHWARD ADVANCEMENT OF TROPICAL
MOISTURE TOWARD WESTERN TEXAS CAN BE SEEN AS PER WATER VAPOR IMAGERY
THIS MORNING.  MEANWHILE...THE ASSOCIATED COLD FRONT WITH THE TROUGH
IS EXPECTED TO MAKE ITS WAY SOUTHWARD AS PER ISALLOBARIC ANALYSIS
AND LATEST GFS AND WRF FORECAST CONVERGENCE.  WHILE MID-LEVEL
MOISTURE VALUES MAY BE GREATER FARTHER WEST THANKS TO THE CURRENT
MOTION OF THE TROPICAL SYSTEM...THE COMBINATION OF FAIRLY HIGH
PRECIPITABLE WATER VALUES /WRF POINT FORECAST SOUNDINGS INDICATE
VALUES NEARING 1.76 INCHES BY SATURDAY MORNING WHICH IS GREATER THAN
175 PERCENT OF NORMAL FOR MIDLAND/...ENHANCED LIFT BY THE
APPROACHING COLD FRONT...WEAK WINDS PROGGED ALOFT /AS PER WRF
POINT FORECAST SOUNDINGS/...AND ALREADY SATURATED GROUNDS WILL
SHARPLY INCREASE THE POTENTIAL FOR FLASH FLOODING OVER THE
WEEKEND.

CURRENT MODEL FORECASTS PLACE THE TIMING OF THE FRONT TO BE NEAR THE
02/1500 UTC TIME FRAME.  THE WRF ADVANCES THE BOUNDARY ABOUT THREE
HOURS QUICKER THAN THE GFS...HOWEVER BOTH MODELS AND HPC GUIDANCE
CONVERGE IN REDUCING ITS SOUTHWARD SPEED...KEEPING IT ACROSS PARTS
OF THE FORECAST AREA THROUGH SUNDAY.  THIS WILL ENHANCE LOW-LEVEL
UPSLOPE FLOW ALONG THE BOUNDARY...WHICH WILL MOST LIKELY BECOME
STATIONARY ACROSS THE SOUTHERN AND EASTERN PARTS OF THE FORECAST
AREA BY SUNDAY.  THE GREATEST CHANCES FOR PRECIPITATION SHOULD OCCUR
BY SATURDAY MORNING AS A DECENT SOUTHERLY 850 MB LOW LEVEL JET
/GFS SHOWS 25 KNOTS BY 02/1200 UTC/ CONVERGES WITH THE ADVANCING
COLD FRONT.

COOLER TEMPERATURES WILL ENSUE ACROSS MUCH OF THE AREA...WITH HIGHS
ONLY REACHING INTO THE UPPER 70S TO THE LOWER 80S ACROSS MUCH OF THE
AREA OVER THE WEEKEND AS RAIN AND CLOUDS KEEP HOT TEMPERATURES AT
BAY.  MET MOS /BASED OFF OF THE OLD NAM MODEL/ SHOWING MUCH HIGHER
TEMPERATURES THAN EXPECTED.  THEREFORE...WILL TREND TO THE GFS
/MAV/MEX/ SOLUTION IN THIS FORECAST PACKAGE.

&&

.CLIMATE...
A RECORD RAINFALL OF 2.23 INCHES WAS SET AT MAF YESTERDAY...
SHATTERING THE OLD RECORD OF 1.42 INCHES SET ON THIS DATE IN 1994.

YESTERDAY/S RAINFALL INCREASED THE MONTHLY RAINFALL TOTAL AT MAF TO
5.92 INCHES...SETTING A RECORD FOR THE MONTH OF AUGUST. THE PREVIOUS
WETTEST AUGUST ON RECORD WAS IN 1934 WHEN 5.34 INCHES OF RAIN WAS
REPORTED.

THE MOST EVER ONE DAY RAINFALL AT MAF ALSO OCCURRED DURING THE MONTH
OF AUGUST...5.32 INCHES OF RAIN FELL AT MAF ON AUGUST 24TH 1934.
THE WETTEST MONTH OF RECORD IS SEPTEMBER...9.70 INCHES OF RAIN
FELL IN SEPTEMBER 1980.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              89  67  75  62 /  40  30  50  40
CARLSBAD NM                89  67  73  60 /  30  40  60  50
DRYDEN TX                  95  71  86  66 /  20  20  30  50
FORT STOCKTON TX           89  69  78  61 /  30  20  50  50
GUADALUPE PASS TX          85  62  69  54 /  30  40  60  50
HOBBS NM                   85  67  72  61 /  40  40  60  50
MARFA TX                   81  59  72  57 /  30  20  50  50
MIDLAND INTL AIRPORT TX    87  67  76  63 /  40  30  50  50
ODESSA TX                  89  70  76  60 /  40  30  60  50
WINK TX                    91  70  82  66 /  40  30  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 7 PM CDT FRIDAY TO 7 AM CDT SUNDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 7 PM CDT FRIDAY TO 7 AM CDT SUNDAY FOR
     THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.

&&

01/02
Hazardous weather outlook, Sep 1, 3:01 AM CDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 AM CDT FRI SEP 1 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-012000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
301 AM CDT FRI SEP 1 2006 /201 AM MDT FRI SEP 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...SOME PRODUCING VERY HEAVY RAIN...ARE
EXPECTED THIS EVENING OVER MUCH OF WESTERN TEXAS AND SOUTHEASTERN
NEW MEXICO. RAINFALL RATES OVER AN INCH PER HOUR WILL RESULT IN
LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS.
URBAN AREAS RECEIVING HEAVY RAINFALL CAN EXPECT FLOODING OF
UNDERPASSES AND OTHER POORLY DRAINED AREAS. IN ADDITION... WIND
GUSTS TO 50 MPH AND DEADLY LIGHTNING CAN BE EXPECTED IN AND NEAR
ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL AGAIN CONTINUE THROUGH SATURDAY
FOR MOST OF THE REGION. SOME STORMS COULD PRODUCE HEAVY RAINFALL...
SO FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS WILL BE
POSSIBLE...AS WILL ELEVATED FLOWS ALONG THE RIO GRANDE. AREAS THAT
HAVE RECEIVED HEAVY RAINFALL IN THE LAST FEW DAYS WILL BE PRONE TO
ADDITIONAL FLOODING AGAIN THIS WEEKEND. MOTORISTS AND RESIDENTS
ARE URGED TO PAY SPECIAL ATTENTION TO NATIONAL WEATHER SERVICE ALL-
HAZARDS WEATHER RADIO FOR UPDATES ON FLASH FLOOD WARNINGS DURING
THIS HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:53 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more49 hr
Sep 1, 5:29 PM CDTFlash Flood WarningMAFCulberson3 hr
Sep 1, 6:13 PM CDTFlash Flood WarningMAFJeff Davis3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.